Q:

Why isn't it safe for a person on blood thinners to consume alcohol?

A:

Quick Answer

Blood thinners such as warfarin can cause people to bleed more easily if they also consume alcohol, notes Drugs.com. While people with normal liver function can tolerate a drink or two per day along with warfarin, without any effect on bleeding, drinking more than that affects clotting in many cases.

Continue Reading

Full Answer

People who encounter anomalous bleeding or bruising, as well as any vomiting, dizziness, headache, weakness, or blood in stools or urine after taking warfarin and drinking alcohol should contact their physician as soon as possible, reports Drugs.com.

Other elements in the diet can cause interactions with blood thinners as well. For example, elevating levels of vitamin K within the body leads to greater clotting, making thinners less effective. This does not mean that patients should avoid foods with vitamin K but instead should keep consumption at a consistent level. Foods rich in vitamin K include broccoli, cabbage, beef liver, kale and spinach, as stated by Drugs.com.

Multivitamins that contain vitamin K also have the chance to make thinners such as warfarin less effective. People on these thinners should take multivitamins that do not have any vitamin K in them. While eating foods with vitamin K is acceptable, as mentioned above, supplementation elevates the risk of clotting, according to Drugs.com

Learn more about Health
Sources:

Related Questions

Explore